Kentucky, 2018

Flash Flooding in Kentucky, May 16, 2018

May 16, 2018 · NWS LMK · 3 events in 2 counties and zones

An upper trough that had been in place for a couple days with temperatures in the low to mid 80s continued to produce showers with heavy rainfall. 5 help produce torrential rainfall in south and east-central Kentucky causing some minor flooding and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper trough that had been in place for a couple days with temperatures in the low to mid 80s continued to produce showers with heavy rainfall. Precipitable water levels above 1.5 help produce torrential rainfall in south and east-central Kentucky causing some minor flooding and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 16, 12:21 PM EST, 2 hours earlier.

Area forecast discussion, May 16, 12:21 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Louisville KY
121 PM EDT Wed May 16 2018

.Forecast Update...
Issued at 922 AM EDT Wed May 16 2018

Widespread rain with embedded thunder has been falling along the
lower Ohio Valley in an area of low/mid level convergence along a
broad surface boundary, in a corridor of max precipitable water
around 1.6 inches, and beneath some weak upper level divergence.
Radar presentation has been indicating a slow weakening of most of
the activity, but we did a quick update to significantly increase
PoPs and QPF for the next few hours where rain has moved into
western sections of southern Indiana and central Kentucky.

Issued at 620 AM EDT Wed May 16 2018

Indeed the wave now over central Missouri is starting to spark off
storms in a band along the Ohio River in western Kentucky. This
gives some credence to the earlier models thinking our southwest
Indiana counties should go first with activity this morning...then
firing off further scattered storms to the east and southeast. Have
trended the forecast to the latest hi-res guidance that most closely
matches this thinking. That raises the chances into the likely range
for our eastern counties...so will issue a zone update shortly.

&&

.Short Term...(Today and tonight)
Issued at 325 AM EDT Wed May 16 2018

After our record warm first half of May, today we back off to
somewhere roughly halfway between normal and those records...with
highs in the low to mid 80s. A weak trough of low pressure at the
surface is partially to blame, as it will keep in some cloud cover
as well as good rain chances. Another cause is a couple of areas of
low pressure aloft, one to our west and one to our southeast that
will slowly merge together.

Expect with lower convective temperatures today that we should have
an earlier onset of storms. Isolated cells could pop up at anytime,
as they still are just to our north in IND's area and another now in
Marion county, KY. Some of the high-res guidance is focusing on our
northwest counties, such as Dubois County, IN, for initiation by
late morning. The RAP picks up on this potential likely because of a
shortwave moving into western Missouri at this hour. These storms
could then set the stage for more scattered to numerous activity
areawide by mid afternoon. Storms will be slow moving today, with
main push being from outflow boundaries from other storms. Once
again, we will have to watch for localized flooding, especially in
areas that receive multiple rounds of storms.

Tonight, convection will be slow to wane, but should become isolated
in nature by midnight. Expect lows a few degrees colder than this
morning, as we do end up with a slight northerly component of the
surface wind.

.Long Term...(Thursday through Tuesday)
Issued at 340 AM EDT Wed May 16 2018

Thursday into early next week will feature a stretch of warm and
unsettled weather. Upper troughing will continue to develop and
propagate across the region Thursday into Saturday. The 500 mb low
is forecast to pivot right over the forecast area Friday into
Saturday.

So we'll have upper level support in place for at least chance PoPs
in multiple periods, but the upper level flow will remain weak
overall. On Thursday, the atmosphere will remain warm, moist, and
somewhat unstable. Compared to recent days, lower thicknesses and
copious cloud cover will limit surface heating/destabilization.
Afternoon highs should only reach the upper 70s to around 80.
Scattered thunderstorm development is likely during the afternoon
hours. Low-level convergence is weak and uncertain, and leftover
outflow boundaries from Wednesday night may provide a source of
lift.

Weak low-level boundary lifts north on Friday, supporting at least
chance PoPs and a slight chance for a storm with the upper low
overhead as well. The whole system takes on a negative tilt and
pivots northeast of the area Friday night into Saturday. Highest
precip chances for Saturday are across the eastern forecast area. A
relative lull in rain is expected starting either Sat morning or
afternoon and continuing through Saturday night. Highs Saturday
should reach the low to mid 80s.

A low pressure system forecast to track through the Midwest and
Great Lakes will bring additional rain and thunderstorm chances to
the area Sunday and Monday. PoPs increase from northwest to
southeast Sunday-Sunday night as a cold front approaches. Sunday
will likely be the warmest day in the long term, with highs in the
mid to upper 80s. But temperatures won't fall all that much behind
the front next week. The front actually weakens quite a bit and
slows/stalls over the area Monday-Monday night. If this scenario
plays out, this would bring a good chance for additional
thunderstorms Monday afternoon as the boundary layer heats up.
Forecast for Tuesday is uncertain, but will hold on to chance PoPs
across the south for now with highs in the low to mid 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 121 PM EDT Wed May 16 2018

A humid, stagnant atmosphere will support scattered pop-up showers
and storms this afternoon and early this evening. Where ever a cell
does form, locally heavy downpours can be expected, but they won't
last long in any one spot.

Convection will wane this evening with quiet conditions overnight.
Some light BR/HZ may form by morning.

Tomorrow will be more of the same with scattered storms popping up,
especially in the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RJS
Long Term...EBW
Aviation...13
Hazardous weather outlook, May 16, 10:54 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1154 AM EDT Wed May 16 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1154 AM EDT Wed May 16 2018 /1054 AM CDT Wed May 16 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms can be expected across the region. 	Storms
will be capable of producing heavy rainfall, brief gusty winds, small
hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are forecast to continue for the
next several days. The risk of heavy rainfall will increase on
Thursday with deeper moisture in place. A cold front moving through
the region should bring additional thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

13

In the hours before

Special weather statement, May 16, 12:36 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
136 PM EDT WED MAY 16 2018

KYZ035-040-161800-
Woodford-Franklin-
136 PM EDT WED MAY 16 2018

...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS AFFECTING THE
FRANKFORT AREA...

At 134 PM EDT, radar indicated strong thunderstorms just west and
just east of Frankfort. Movement was east at only 10 mph.

Locations impacted include...
Frankfort, Bryant, Slickway, Benson, Capital City Airport, Broadville
Manor, Woodlake, Peaks Mill, Switzer, and Harvieland.

Torrential rainfall is occurring with these storms, and may cause
brief localized flooding especially in the city of Frankfort.

LAT...LON 3830 8474 3824 8473 3813 8481 3812 8498
      3813 8498 3832 8496 3835 8496 3836 8494
TIME...MOT...LOC 1734Z 287DEG 10KT 3828 8490 3816 8492

13
Special weather statement, May 16, 12:49 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
149 PM EDT WED MAY 16 2018

KYZ035-040-161815-
Woodford-Franklin-
149 PM EDT WED MAY 16 2018

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAIN IN
THE FRANKFORT AREA...

At 148 PM EDT, radar indicated strong thunderstorms in and near
Frankfort. Movement was southeast at 10 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Frankfort, Slickway, Capital City Airport, Broadville Manor,
Woodlake, Switzer, Harvieland, Kennebec, Big Eddy, and Jett.

Torrential rainfall is occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

Winds to 50 mph are enough to break branches from trees. Please use
caution.

LAT...LON 3827 8474 3823 8473 3810 8479 3811 8487
      3812 8487 3811 8488 3812 8496 3829 8492
TIME...MOT...LOC 1748Z 294DEG 9KT 3826 8485 3815 8489

13
Special weather statement, May 16, 2:00 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
300 PM EDT WED MAY 16 2018

KYZ036-037-041>043-049-162000-
Bourbon-Scott-Fayette-Nicholas-Clark-Harrison-
300 PM EDT WED MAY 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SCOTT...
NORTHERN CLARK...BOURBON...NICHOLAS...NORTHEASTERN FAYETTE AND
HARRISON COUNTIES...

At 258 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Cynthiana to
Highlands. Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.  Torrential rainfall is occurring with these storms and
localized flooding will be possible.  Do not drive your vehicle
through flooded roadways.

Locations impacted include...
Lexington, Paris, Cynthiana, Carlisle, Meadowthorpe, Thoroughbred
Acres, Northland, Highlands, Bryan Station and Breckinridge.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3830 8385 3812 8408 3804 8404 3805 8455
      3856 8440 3858 8420 3855 8421 3855 8416
      3852 8418 3849 8417 3843 8400 3842 8400
      3844 8397 3836 8392 3836 8389 3835 8390
      3836 8387 3833 8386 3834 8384
TIME...MOT...LOC 1858Z 260DEG 31KT 3849 8417 3810 8450

MJ
Special weather statement, May 16, 2:02 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
302 PM EDT WED MAY 16 2018

KYZ039-040-047-048-056-162000-
Mercer-Woodford-Jessamine-Garrard-Anderson-
302 PM EDT WED MAY 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MERCER...
SOUTHERN WOODFORD...NORTHWESTERN GARRARD...EAST CENTRAL ANDERSON AND
JESSAMINE COUNTIES...

At 302 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Versailles to near Harrodsburg.
Movement was east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Nicholasville, Harrodsburg, Wilmore, Burgin, Oregon, Bondville,
Talmage, Jessamine, Logana and Stone.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3784 8446 3785 8447 3784 8449 3782 8447
      3780 8447 3778 8452 3777 8452 3777 8451
      3776 8451 3775 8450 3767 8454 3779 8494
      3807 8484 3793 8447 3792 8447 3791 8445
      3787 8444
TIME...MOT...LOC 1902Z 278DEG 12KT 3800 8471 3774 8478

MJ

The radar

The Louisville radar (KLVX), 124 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
May 16, 2:21 PM EST to 3:21 PM EST
Where
Scott County, 0.71 mi NW of Georgetown to 0.68 mi WNW of Georgetown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.206, -84.561

Broadcast media reported that high water covered Broadway near Rucker Avenue in Georgetown, Kentucky.

Flash Flood, Scott

When
May 16, 2:21 PM EST to 3:30 PM EST
Where
Scott County, 1.21 mi WNW of Delaplain to 1.16 mi WNW of Delaplain
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.276, -84.571

Broadcast media reported Burton Pike near Cincinnati Road was impassable due to high water.

Flash Flood, Green

When
May 16, 5:00 PM CST to 6:20 PM CST
Where
Green County, 0.42 mi NW of Donansburg to 0.39 mi NW of Donansburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.233, -85.636

The Emergency Manager reported Gerthie Gentry Road was impassable due to flood waters. The water was going down at the time of the report.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746867, 746868, 746869.